Skip to main content
    • Aa
    • Aa
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 4
  • Cited by
    This article has been cited by the following publications. This list is generated based on data provided by CrossRef.

    Cerdeiro, Manuela Ana and Minian, Elias Gabriel 2014. A new approach to Whitehead’s asphericity question. Journal of Homotopy and Related Structures, Vol. 9, Issue. 2, p. 339.

    IVANOV, S. V. and KLYACHKO, A. A. 2001. THE ASPHERICITY AND FREIHEITSSATZ FOR CERTAIN LOT-PRESENTATIONS OF GROUPS. International Journal of Algebra and Computation, Vol. 11, Issue. 03, p. 291.

    Ivanov, S.V 1999. An Asphericity Conjecture and Kaplansky Problem on Zero Divisors. Journal of Algebra, Vol. 216, Issue. 1, p. 13.

    IVANOV, S. V. 1999. THE WHITEHEAD ASPHERICITY CONJECTURE AND PERIODIC GROUPS. International Journal of Algebra and Computation, Vol. 09, Issue. 05, p. 529.

  • Mathematical Proceedings of the Cambridge Philosophical Society, Volume 119, Issue 3
  • April 1996, pp. 493-495

On 2-dimensional aspherical complexes and a problem of J. H. C. Whitehead

  • E. Luft (a1)
  • DOI:
  • Published online: 24 October 2008

In [W] J. H. C. Whitehead posed the following question: ‘Is every subcomplex K of a 2-dimensional aspherical complex L itself aspherical ?’

This problem is usually referred to as the ‘Whitehead Conjecture’ though it was only stated in the form of a question. For convenience we treat it also as a conjecture.

The Whitehead Conjecture has been proved in special cases: if the subcomplex K has only one 2-cell, and also in the case where π1(K) is either finite, abelian, of free [C] For more partial results see, for example, the introduction of [H1].

Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

[H2]J. Howie . Some remarks on a problem of J. H. C. Whithead. Topology 22 (1983), 475485.

[W]J. H. C. Whithead . On adding relations to homotopv groups. Ann. Math. 42 (1941), 409428.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Mathematical Proceedings of the Cambridge Philosophical Society
  • ISSN: 0305-0041
  • EISSN: 1469-8064
  • URL: /core/journals/mathematical-proceedings-of-the-cambridge-philosophical-society
Please enter your name
Please enter a valid email address
Who would you like to send this to? *